6/15 (Sat.) Pain and Suffering (Host: David Jr.)

回覆文章
頭像
David Jr.
Vice President
文章: 258
註冊時間: 週二 8月 19, 2003 12:07 am
來自: Lonely Planet
聯繫:

6/15 (Sat.) Pain and Suffering (Host: David Jr.)

文章 David Jr. »

Hi everyone,

We are going to talk about "Pain & Suffering" and how these experiences influence our lives, for good or bad.
Let's start with some lines from a speech given by Nvidia CEO Jenson Huang not long ago at Standard University, and see how he interpreted pain & suffering.
“One of my great advantages is that I have very low expectations. And I mean that. Most Stanford graduates have very high expectations. And you deserve to have high expectations because you came from a great school. You were very successful. Top of your class. Obviously, you were able to pay for tuition. And you’re graduating from one of the finest institutions on the planet, surrounded by other kids that are just incredible. You naturally have very high expectations. “

“People with very high expectations have very low resilience. And, unfortunately, resilience matters in success. I don’t know how to teach it to you except that I hope suffering happens to you. I was fortunate that I grew up with my parents providing a condition for us to be successful on the one hand, but there were plenty of opportunities for setbacks, for suffering. To this day, I use the phrase “pain and suffering” inside our company with great glee - ‘boy, this is going to cause a lot of pain and suffering’ - and I mean that in a happy way because you want to train, you want to refine, the character of your company.

You want greatness out of them. And greatness is not intelligence. Greatness comes from character. And character isn’t formed out of smart people, it’s formed out of people who’ve suffered.

And so if I could wish upon you - I don’t know how to do it - for all of you Stanford students - I’d wish upon you ample doses of pain and suffering.”


Two articles (both not too long) could help us know more. Enjoy it.
1. Enduring pain: How much suffering is enough?
https://blogs.bcm.edu/2017/11/17/enduri ... ng-enough/
2. They Say Suffering Will Make You Stronger—But It’s Not That Simple
https://time.com/6124390/suffering-make-you-stronger/


Questions for discussion:
Session 1:
Q1. What's the difference between physical & mental (emotional) pain & suffering?
Q1.1) Which one hurts more?
Q1.2) How often do you experience physical and/or mental (emotional) pain & suffering?
Q2. Are you that kind of person who can handle higher dose of pain & suffering? In another word, can you withstand more pain & suffering than others?
Q3. Did you experience growth from each past pain & suffering?
Q3.1) Do you believe you can get great benefits from terrible experiences?

Session 2:
Q4. Reflect on your own history. Did you gain more growth from positive events or negative events?
Q5. The 2nd article mentions "Most of all, there is a powerful relationship between suffering and meaning."
What do you think? Share the meaning you got from your past suffering.
Q6. The 2nd article also mentions profound difference between the struggles we choose—our children, our careers, our hobbies—and suffering which is unchosen and unwelcome. It is the suffering that we choose that affords the most opportunity for pleasure, meaning, and personal growth while unchosen suffering can spark change. What do you think?
Q7. Do you agree with the view that Happiness is the ultimate goal of humans?
Q7.1) Can't we pursue only happiness & avoid pain & suffering?
Q7.2) What is the role of suffering in human life?

=====================================================================
Agenda:
3:45 ~ 4:00pm Greetings & Free Talk / Ordering Beverage or Meal / Getting Newcomer’s Information
4:00 ~ 4:10pm Opening Remarks / Newcomer’s Self-introduction / Grouping
(Session I)
4:10 ~ 4:50pm Discussion Session (40 mins)
4:50 ~ 5:10pm Summarization (20 mins)
5:10 ~ 5:15pm Regrouping / Instruction Giving / Taking a 10 Minutes Break (Intermission)
(Session II)
5:15 ~ 5:55pm Discussion Session (40 mins)
6:00 ~ 6:20pm Summarization (20 mins)
6:20 ~ 6:30pm Concluding Remarks / Announcements

Meeting Date: As shown on the Subject Line
Meeting Time: 4:00pm – 6:30pm
Meeting Venue: 丹堤咖啡 Dante Coffee (Minimum Order $85)
Address: 台北市濟南路三段25號[MAP]-捷運忠孝新生站3號出口步行3分鐘

Important Notes:
1. We advise participants to print out the discussion questions and bring them to the meeting for reference. As for the supporting articles, feel free to print them out, as well, according to your preference.
2. We suggest that participants read the articles and think about the questions in advance.
3. Newcomers should prepare a two-to-three minute self-introduction in English to deliver when called upon by the host before the start of the discussion. The host may also ask you to give brief feedback about the meeting at the conclusion of the meeting.
4. We conduct the entire meeting in English. All participants should have at least moderate English-conversation skills and be able to articulate your ideas for each discussion question.
5. We welcome newcomers and other guests to attend the meetings and join the discussion freely for two times. After that, we hope you will consider becoming a YoYo English Club member. We charge a NT$1500 lifetime membership fee, or NT$1000 for students.
Remember all what your mom has told you, and do the opposite.
回覆文章